These are some of the symptoms local emergency room physicians have encountered in recent weeks as a batch of synthetic marijuana laced with something users have never before seen made its way to town.
We’ve had several bouts where it led to pretty severe adverse reactions, said Dr. Christian Bridgwater, an emergency room physician and Samaritan medical director for Parkview Regional Medical Center.
In nearly all of these cases, as far as police can tell, the users were not trying the drug for the first time.
Instead, these were people with long-term experience with the drug but had never encountered the sensations that sent them to the emergency room.
At the crux of those unknown reactions is the unpredictable nature of the chemicals used to make synthetic marijuana, or spice, as it’s commonly referred.
It creates different issues, and the body reacts to it differently, said Capt. Kevin Hunter, supervisor of the vice and narcotics division for the Fort Wayne Police Department.
He said the department has a sample of what investigators believe is the spice responsible for recent hospitalizations.
Unfortunately, given the murky nature of the production of the drug, it could be some time before a lab identifies what the new compound is that caused people to react so severely.
The arrival of this latest batch of spice, which is either much more potent or has something new in it, adds Fort Wayne to the list of cities where an influx of an altered narcotic drug caused havoc among users.
Unlike heroin and other harder drugs, as far as Hunter is concerned, there is no such thing as a batch of spice that should be considered safe to use, even by those with plenty of experience.
Spice stands out in that unlike other drugs, its long-term consequences can’t yet be known. It’s the unknown that worries Bridgwater.
We just don’t know what the long-term effects of that will be, he said.
Those long-term effects are exacerbated only when a new compound is added to the mix.
All it takes is one bad trip to cause significant harm, Bridgwater said.
Hunter knows full well of other instances across the state or nation where there’s been adverse reactions to a new shipment of an illegal drug, but nothing similar comes to mind locally until these recent cases.
Police have not said specifically how many cases are associated with the new spice batch in the area, only to say several people have been hospitalized.
When spice first arrived on the market, it was openly sold in gas stations and head shops throughout Indiana.
As it drew the attention of law enforcement and legislators, the Drug Enforcement Administration and the Indiana General Assembly worked to classify the drug as illegal.
Citing specific compounds often used to make the drug, Indiana passed a law three years ago that made it illegal to sell or possess the drug. Penalties were similar to marijuana offenses.
As manufacturers changed the ingredients to skirt the law, a more stringent piece of legislation was passed in 2012.
The state also has a general synthetic or look-alike drug law on the books that can encompass many spice offenses.
In May 2012, the Fort Wayne City Council adopted an ordinance that allowed stores that sold spice to be treated as drug houses when it comes to enforcement of the law or investigating possible illegal activity.
‘Bad, bad drug’
Intended to mimic the effects of marijuana, spice can often instead have unintended consequences.
Personally, I don’t see much of a difference between some of the harder drugs like heroin and cocaine. It’s a bad, bad drug, Hunter said.
Emergency room staff sometimes must take extreme measures to deal with someone in the midst of a psychotic episode. Those remedies for a bad reaction to this new spice compound underscore the dangers.
Bridgwater said the hospital has to use anti-psychotic medication, including the powerful tranquilizer class of benzodiazepines to get some people under control.
There is no standard approach, since each person reacts differently, but if someone is having a serious and psychotic reaction, the chances are the patient will get a dose of those medications.
Others who arrived at local emergency rooms because of less severe reactions will likely be put in a safe place for observation until the drug’s effects subside.
Sometimes you’re lucky if you just get off with a bad high, Bridgwater said, adding that there were several deaths locally last year attributed to reactions to spice.
The narcotics officers and patrol officers have seen firsthand how those having a bad reaction to spice can act before they get medical treatment.
Two recent police reports highlight the reactions encountered by medical personnel and law enforcement.
On Monday, police and medics went to a home in the 1700 block of Short Street on a report that a 16-year-old girl and her mother were sitting catatonic in the living room.
According to the report, neither would speak to nor acknowledge the officer.
As medics began to evaluate one of the women, she began to thrash about and speak gibberish.
Police at the scene found what appeared to be spice, and one of the people at the home said someone offered them spice earlier in the day.
The report said one of the two was transported to a hospital but did not specify if it was the daughter or mother.
In another case July 30, police were called to help a man who was out of breath and then another caller said the man was lying down in the front yard of a home on Bowser Avenue.
When officers found the man, he told them he was shot, but he clearly had no injuries.
As they talked with him further and medics arrived to treat him, his eyes would roll back in his head and he would stop talking during conversation.
He eventually said he smoked a mix of marijuana and spice earlier that day, and police said he also smelled of alcohol.